Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 88, NWS Atlanta, GA

May 24, 2022Montgomery County, Toombs County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2022, 6:29 PM EDT for Montgomery County, Toombs County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2022, 6:29 PM EDT (22:29 UTC)
Expired
May 24, 2022, 7:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Montgomery County, GA, Toombs County, GA

The radar

The Robins AFB radar (KJGX), 103 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:48 PM EDTTSTM WND DMG3 S Kibbee, GANUMEROUS TREES REPORTED DOWN NEAR THE INTERSECTION OF FERGUSON RD AND CREEK TRAIL RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2022-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2022-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WUUS52 KFFC 242229
SVRFFC
GAC209-279-242300-
/O.NEW.KFFC.SV.W.0088.220524T2229Z-220524T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
629 PM EDT Tue May 24 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Toombs County in southeastern Georgia...
  Northeastern Montgomery County in central Georgia...

* Until 700 PM EDT.

* At 629 PM EDT, a severe thunderstorm was located over Center, or 7
  miles southwest of Lyons, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lyons, Vidalia, Higgston, Santa Claus, Alston, South Thompson,
  Center, Rock Springs, Kibbee and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3207 8236 3208 8252 3229 8255 3233 8241
      3230 8235 3229 8235 3229 8234 3226 8228
TIME...MOT...LOC 2229Z 184DEG 22KT 3215 8243 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
523 
WWUS52 KFFC 242240
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
640 PM EDT Tue May 24 2022

GAC209-279-242300-
/O.CON.KFFC.SV.W.0088.000000T0000Z-220524T2300Z/
Toombs GA-Montgomery GA-
640 PM EDT Tue May 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN TOOMBS AND NORTHEASTERN MONTGOMERY COUNTIES...

At 640 PM EDT, a severe thunderstorm was located over Vidalia, or
near Lyons, moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lyons, Vidalia, Higgston, Santa Claus, Center, Kibbee and Normantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3211 8234 3213 8253 3229 8255 3233 8241
      3230 8235 3229 8235 3229 8234 3226 8228
TIME...MOT...LOC 2240Z 184DEG 22KT 3222 8242 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:58 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 24, 3:58 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
358 PM EDT Tue May 24 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Wednesday Night/...
No significant weather impacts or forecast concerns expected
through the short term period.

Moist pattern with SWly flow aloft and upper low to the west
initially over western KS expected to continue moving slowly east.
Tropical plume of deep moisture extending back to the Caribbean
sea still funneling into AL and western GA. As upper trough
approaches, this plume will shift east into the state by late Wed
night but more so on Thurs.

So far, based on observed trends, convection moving north over SW
GA should reach our SW counties before 6 PM and work its way
north into the ATL metro maybe 9-10 PM, gradually
weakening/dissipating around midnight.

SHRA/TSRA coverage will increase Wed compared with this evening's
only 20-40% expected coverage but more so over Wrn GA closer to
deep moisture. As mentioned earlier, heavy rain should hold off
until Thurs but could see over an inch or two over western
counties Wed.

SNELSON

.LONG TERM /Thursday through Tuesday/...
A cold front will be ushered into the area at the start of the
forecast period on Thursday as an upper low pushes eastward into
the mid-Mississippi Valley. Widespread showers and thunderstorms
will be on the increase during the day Thursday as the amplifying
low/trough shifts eastward. As low-level wind fields increase, the
threat for strong to possibly severe thunderstorms will also
increase through by Thursday afternoon. The potential limiting
factor would be instability given possible widespread cloud cover.
Even so, a severe threat will exist on Thursday. Additionally,
heavy rainfall may lead to localized flooding concerns, especially
if additional preceding areas of locally heavy rainfall occur
over the next day or so ahead of this system and contribute to
antecedent elevated stream levels and saturated soils.

Showers and storms will gradually end from west to east Thursday
night into Friday morning as the front pushes eastward. Behind this
system, drier conditions will return for the weekend with lower
humidity and initially slightly cooler temperatures. Temperatures
will begin to warm by late weekend into early next week as ridging
prevails.

RW

&&

.AVIATION...
18Z Update...
VFR conditions expected thru around 09Z tonight when IFR stratus
develops. SHRA/TSRA should remain very isold this afternoon but
expected to spread from the south after 00Z, reaching ATL metro
airports around 01-04Z. Confidence in coverage and timing of TSRA
relatively low however. IFR/low MVFR cigs likely to persist into
the early afternoon but could break earlier if overnight precip
does not materialize. Light SW sfc winds will become SE 4-6kts
after 21Z then E after 00Z then increasing to 8-12kts after 09Z.

//ATL Confidence...18Z Update...
Low-medium on SHRA/TSRA timing and likelihood.
Medium on IFR timing and likelihood.
High on all other elements.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  82  66  80 /  50  50  50  80
Atlanta         66  78  67  77 /  40  60  60  90
Blairsville     60  73  61  72 /  50  50  60  90
Cartersville    64  78  65  77 /  50  70  70  90
Columbus        67  82  67  80 /  40  70  60  90
Gainesville     63  77  66  75 /  50  50  60  90
Macon           66  87  67  83 /  40  40  40  80
Rome            66  79  66  78 /  50  70  70  90
Peachtree City  64  79  65  78 /  40  60  60  90
Vidalia         69  89  70  87 /  30  20  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SNELSON
LONG TERM....RW
AVIATION...SNELSON
Hazardous weather outlook, May 24, 2:50 PM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
250 PM EDT Tue May 24 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
250 PM EDT Tue May 24 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will be possible from this
afternoon into tonight. The potential for severe weather is low,
but storms will be capable of producing gusty winds, locally heavy
rain, and frequent cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms each day from Wednesday
through Friday and again on Monday. Some of the storms each day
may be strong and capable of producing gusty winds, frequent
lightning, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, May 24, 5:27 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             1 W WENONA              31.90N  83.77W
05/24/2022  E1.00 INCH       CRISP              GA   PUBLIC

            QUARTER SIZE HAIL REPORTED NEAR TOWN OF WENONA

&&

EVENT NUMBER FFC2200479

NM
Special weather statement, May 24, 5:57 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
557 PM EDT Tue May 24 2022

GAZ093-095-105-107-108-242230-
Macon GA-Dooly GA-Houston GA-Wilcox GA-Pulaski GA-
557 PM EDT Tue May 24 2022

...Strong thunderstorms will impact portions of central Macon,
Pulaski, northwestern Wilcox, northern Dooly and southwestern Houston
Counties through 630 PM EDT...

At 557 PM EDT, a line of strong thunderstorms was along a line
extending from Clearview to Pinehurst to near Pope City, and moving
north at 25 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Hawkinsville, Oglethorpe, Unadilla, Montezuma, Byromville, Pineview,
Pinehurst, Dooling, Browndale, Whitewater State Park, Grovania, Elko,
Mock Springs, Pope City, Grove Park, Ocmulgee Banks, Finleyson,
Wallace, Clearview and Tippettville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3242 8410 3241 8369 3219 8331 3202 8347
      3215 8379 3220 8410
TIME...MOT...LOC 2157Z 195DEG 22KT 3225 8405 3221 8378 3206 8346

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 24, 6:00 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
600 PM EDT Tue May 24 2022

GAZ083-095-096-107-242230-
Houston GA-Bleckley GA-Twiggs GA-Pulaski GA-
600 PM EDT Tue May 24 2022

...A strong thunderstorm will impact portions of north central
Pulaski, south central Twiggs, southwestern Bleckley and eastern
Houston Counties through 630 PM EDT...

At 600 PM EDT, a strong thunderstorm was over Pulaski State Prison,
or over Hawkinsville, moving north at 20 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cochran, Hawkinsville, Royal, Coley Station, Ocmulgee Public Fishing
Area, Paulk, Mobley Crossing, Hartford, Pulaski State Prison, Porter
and Magnolia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3226 8342 3230 8353 3249 8351 3251 8340
      3245 8331
TIME...MOT...LOC 2200Z 195DEG 19KT 3232 8346

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 24, 6:04 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
604 PM EDT Tue May 24 2022

GAZ113-242230-
Toombs GA-
604 PM EDT Tue May 24 2022

...A strong thunderstorm will impact portions of southwestern Toombs
County through 630 PM EDT...

At 604 PM EDT, a strong thunderstorm was over Cedar Crossing, or near
Plant Hatch. This storm was nearly stationary.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Rock Springs, English Eddy, Toombs Central, Cedar Crossing, Johnson
Corner and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3195 8238 3196 8239 3195 8239 3196 8240
      3196 8241 3195 8240 3197 8243 3202 8247
      3210 8243 3210 8230 3198 8228 3194 8238
TIME...MOT...LOC 2204Z 226DEG 0KT 3201 8240

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 24, 6:06 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 PM EDT Tue May 24 2022

GAZ102-103-242230-
Stewart GA-Webster GA-
606 PM EDT Tue May 24 2022

...Strong thunderstorms will impact portions of Stewart and southern
Webster Counties through 630 PM EDT...

At 606 PM EDT, a line of strong thunderstorms was along a line
extending from near Sanford to near Benevolence to Chambliss, and
moving north at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lumpkin, Preston, Richland, Weston, Kimbrough, Westville, Leveretts,
Troutman, Omaha, Sanford, Centerpoint, Dumas and Providence Canyon
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3192 8467 3193 8468 3192 8477 3193 8480
      3192 8490 3194 8495 3195 8496 3198 8496
      3198 8501 3197 8504 3199 8504 3199 8507
      3202 8505 3206 8506 3209 8504 3213 8506
      3217 8502 3211 8476 3208 8446 3192 8450
TIME...MOT...LOC 2206Z 192DEG 18KT 3199 8503 3193 8481 3192 8456

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 24, 6:20 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
620 PM EDT Tue May 24 2022

GAZ080-081-083-093>095-242245-
Macon GA-Peach GA-Taylor GA-Houston GA-Crawford GA-Twiggs GA-
620 PM EDT Tue May 24 2022

...Strong thunderstorms will impact portions of northeastern Macon,
southwestern Twiggs, Peach, Houston, southeastern Crawford and east
central Taylor Counties through 645 PM EDT...

At 620 PM EDT, a line of strong thunderstorms was along a line
extending from Garden Valley to Marshallville to Moss Oak to
Grovania, and moving north at 30 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Perry, Fort Valley, Warner Robins, Centerville, Byron, Marshallville,
Reynolds, Robins Air Force Base, Hayneville, Nakomis, Meadowdale,
Houston Lake, Grove Park, Powerville, Moss Oak, Miami Valley,
Kathleen, Saint Louis, Sand Bed and Grovania.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3238 8375 3240 8393 3238 8416 3265 8415
      3268 8387 3265 8367 3256 8348 3233 8358
      3230 8361
TIME...MOT...LOC 2220Z 198DEG 26KT 3243 8411 3244 8393 3243 8375 3239
8367

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:50 PM EDTSpecial Weather StatementFFCCrisp25 min
May 24, 5:05 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter25 min
May 24, 5:14 PM EDTSpecial Weather StatementFFCPulaski31 min
May 24, 5:16 PM EDTSpecial Weather StatementFFCCrisp29 min
May 24, 5:24 PM EDTSpecial Weather StatementFFCDooly36 min
May 24, 5:27 PM EDTSevere Thunderstorm WarningFFCTelfair, Wheeler33 min
May 24, 5:31 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter29 min
May 24, 5:57 PM EDTSpecial Weather StatementFFCMacon, Pulaski33 min
May 24, 6:00 PM EDTSpecial Weather StatementFFCBleckley30 min
May 24, 6:04 PM EDTSpecial Weather StatementFFCToombs26 min
May 24, 6:06 PM EDTSpecial Weather StatementFFCStewart, Webster24 min
May 24, 6:20 PM EDTSpecial Weather StatementFFCHouston, Peach25 min
May 24, 6:34 PM EDTSpecial Weather StatementFFCStewart26 min
May 24, 6:45 PM EDTSpecial Weather StatementFFCBibb, Peach30 min
May 24, 6:49 PM EDTSpecial Weather StatementFFCTreutlen26 min
May 24, 7:02 PM EDTSpecial Weather StatementFFCCandler28 min
May 24, 7:02 PM EDTSpecial Weather StatementFFCCandler28 min
May 24, 7:13 PM EDTSpecial Weather StatementFFCBibb, Twiggs32 min
May 24, 7:17 PM EDTSpecial Weather StatementFFCTreutlen28 min
May 24, 7:27 PM EDTSpecial Weather StatementFFCEmanuel18 min
May 24, 7:47 PM EDTSpecial Weather StatementFFCJones28 min
May 24, 7:48 PM EDTSpecial Weather StatementFFCEmanuel27 min
May 24, 7:50 PM EDTSpecial Weather StatementFFCWashington25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.